A case of valproate induced hyperammonemic encephalopathy

Surjit Tarafdar, Mark Slee, Faisal Ameer, Matthew Doogue

    Research output: Contribution to journalArticle

    7 Citations (Scopus)

    Abstract

    A 36-years-old man on phenytoin, levetiracetam, and sodium valproate presented with acute confusion. Routine investigations including serum valproate and phenytoin concentration were normal. His serum ammonia concentration was raised. His valproate was held and 2 days later he recovered with concordant normalisation of serum ammonia concentration. Urea acid cycle disorder was ruled out, and a diagnosis of valproate induced hyperammonemic encephalopathy (VHE) was made. Asymptomatic hyperammonemia occurs in 15-50 of valproate-treated patients, and while the true incidence of VHE is not known, it is a recognized complication of sodium valproate treatment. VHE typically presents acutely with impaired consciousness, lethargy, and vomiting. Valproate concentrations may be in the therapeutic range, and liver function tests are typically normal. Treatment for VHE consists of ceasing valproate and providing supportive care. Some have advocated carnitine replacement.

    Original languageEnglish
    Article number969505
    Number of pages2
    JournalCase Reports in Medicine
    Volume2011
    Issue number969505
    DOIs
    Publication statusPublished - 2011

    Fingerprint Dive into the research topics of 'A case of valproate induced hyperammonemic encephalopathy'. Together they form a unique fingerprint.

  • Cite this